Thunderstorm Wind, Simpson
- When
- May 21, 3:00 PM CST
- Where
- Simpson County, Mendenhall
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.950, -89.883
A number of trees were blown down in the town of Mendenhall.
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 21 2001 AVN FINALLY CAME INTO LINE WITH SLOWER ETA...DEVELOPING WAVE ON COLD FRONT OVER SE TX. AVN LOOKING MORE ACCURATE SO FAR ON AFTERNOON FRONTAL POSITION AND WEAKENING OF UPPER DYNAMICS NWRN ZONES. BAND OF CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY EARLIER...FROM SE TX INTO ERN MS...SHOWING ONLY SLIGHT SWD DRIFT AND SATELLITE PIX INDICATING INTENSIFICATION OF CONVECTION ALONG WRN PTN OF LINE. WILL KEEP CHANCE OF SEVERE STORMS DOWNSTREAM OF OUTFLOW BOUNDARY FOR THIS EVENING. ERN AREAS ALSO LOOK POTENTIALLY SEVERE FOR TONIGHT. COLD FRONT TO MOVE INTO ERN AREAS TONIGHT...WHERE SURFACE DEWPOINTS REMAIN IN THE UPPER 60S AND LOWER 70S. MODELS AGREE ON A SIGNIFICANT INCREASE IN UPPER JET STRENGHTH TONIGHT...THE ETA JET MAX FORECAST AT 140KTS WHILE THE AVN SHOWS 110KTS. WILL KEEP AT LEAST CHANCE OF RAIN FOR AREAS TO NORTH OF OUTFLOW BOUNDARY DUE TO IMPENDING FRONTAL PASSAGE AND TRACK OF STRENGTHENING OF UPPER JET MAX. MODELS AGREE FRONT TO MOVE JUST SE OF FORECAST AREA BY 12Z TUESDAY. 850 MB FLOW REMAINING FROM THE SW FOR EXTREME SE ZONES BY DAYBREAK TUESDAY BUT SWITCHING TO THE NW BY THE AFTERNOON. WILL KEEP SLIGHT CHANCE POPS EXTREME SE ZONES EARLY...OTRW DRY FORECAST FOR TOMORROW. WILL SEE STRONG COLD AIR ADVECTION DEVELOPING TO THE REAR OF THE FRONT FOR UNSEASONABLY COOL TEMPERATURES THE NEXT FEW DAYS. HIGHEST QPF AMOUNTS TO OCCUR BY 12Z TUE. EXPECT HEAVIEST AMOUNTS ERN AND SRN ZONES AS BOUNDARIES TRACK ACROSS THOSE AREAS TONIGHT. NCEP BRUSHES 1/2 INCH AMOUNTS S AND E MS THROUGH 00Z WED. THIS LOOKS IN THE BALLPARK BUT EXPECT 1/2 TO 1 INCH TOTALS OVER MUCH OF THAT AREA BEFORE RAIN ENDS TUE MORNING. UPPER TROUGH SETTING UP OVER REGION TOMORROW AND PERSISTING THROUGH THE BEGINNING OF NEXT WEEK. SERIES OF SHORTWAVES TO PIVOT THROUGH UPPER TROUGH THROUGH THE EXTENDED PERIOD. WILL BE DIFFICULT TO TIME THESE FEATURES. WILL LEAVE SAT AND SUN DRY FOR NOW SINCE EXTENDED MODELS INCREASE HEIGHTS OVER AREA AS UPPER TROUGH SHIFTS SLIGHTLY EWD. WILL ADD CHANCE OF SHOWERS FOR MONDAY SINCE MRF DRAGS MOISTURE MAiX BACK WITH THE SHORTWAVE THAT DROPS INTO REGION IN NWLY FLOW ALOFT. PRELIM NUMBERS: JAN 60/75/52/79 7-0- MEI 63/75/49/70 820- .JAN... MS...NONE. LA...NONE. AR...NONE.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1130 AM CDT MON MAY 21 2001 ...THUNDERSTORMS... SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM BASTROP LOUISIANA...TO WEST POINT MISSISSIPPI...AND ROUGHLY NORTH OF INTERSTATE 20. IN THESE AREAS...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH EARLY EVENING. THE THREAT FOR ISOLATED SEVERE STORMS WILL SHIFT SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN INSTABILITY PARAMETERS SHOULD BE WEAKENING. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE REQUIRED THROUGH A PORTION OF TONIGHT. ...FLOODING... SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT WILL BE MAINLY THROUGH THIS EVENING NORTHWEST OF THE NATCHEZ TRACE PARKWAY...AND TONIGHT SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. WHERE STRONGER THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE OVER THE SAME AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE. ...NON PRECIPITATION... GUSTY SOUTHWEST WINDS OF 15 TO 20 MPH CAN BE EXPECTED THROUGH EARLY TONIGHT AS A STRONG LATE SPRING COLD FRONT ENTERS THE REGION. AN AREA OF LOW PRESSURE ALONG THE FRONT IN EAST TEXAS...WILL HELP STRENGTHEN THE LOW LEVEL WINDS IN MOST OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI THIS AFTERNOON. WIND GUSTS TO 30 MPH ARE POSSIBLE MAINLY NORTHWEST OF A MERIDIAN TO BROOKHAVEN LINE...AND SOUTHEAST OF A BASTROP LOUISIANA TO WEST POINT MISSISSIPPI LINE. THE FRONT SHOULD CROSS MUCH OF THE AREA DURING THE NIGHT TIME HOURS WITH NORTHWEST WINDS BY TUESDAY MORNING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1201 PM CDT MON MAY 21 2001 ...THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL MIX IN WITH A BAND OF SHOWERS ACROSS EAST CENTRAL AND SOUTHEAST MISSISSIPPI THOUGH THE OVERNIGHT HOURS. WITH TEMPERATURES IN THE 60S TO LOWER 70S ACROSS CENTRAL AND EASTERN MISSISSIPPI...INSTABILITY HAS LESSENED SUCH THAT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY SHOULD NOT BE NEEDED FOR THE REST OF THE NIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A number of trees were blown down in the town of Mendenhall.
Several power lines were blown down in the Mount Olive area.
Several trees were blown down in the city.
A few trees were blown down, including a large tree that fell on a car; causing significant damage to the car.
Several large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245247, 5245248, 5245249, 5245250, 5245251, 5245252.